iCliniq logo

Ask a Doctor Online Now

HomeAnswersInternal MedicinehirsutismDo excess use of birth control pills cause hirsutism?

I have excessive hair growth on my chest and stomach after using birth control pills. Please help.

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At June 26, 2021
Reviewed AtJuly 24, 2021

Patient's Query

Hi doctor,

I want to ask about hormone imbalance as I have experienced excessive hair growth on my breast, chest, and stomach. I am scared and very depressed. I have chronic anemia. Since I started using birth control pills, I have been experiencing excessive hair growth. Please help.

Hi,

Welcome to icliniq.com.

I have gone through your query and can understand your concern. Excessive hair growth on the chest and stomach can occur due to increased androgens in the body. This is called hirsutism in medical terms. The causes include certain drugs, obesity, PCOS (polycystic ovarian syndrome), thyroid disorders, and sometimes adrenal malignancies. In your case, I would like to know whether the excess hair growth is also affecting the face. What is the birth control pill content that you are taking, as some of them can cause hirsutism? Have you done any blood tests? What is your exact age? As causes can vary according to age. Are your menstrual cycles regular?

Based on the height and weight provided by you, your BMI (body mass index) is 37 (attachments removed to protect the patient's identity), which falls in the severe obesity range. This is commonly associated with PCOS. I would also advise you to get tested for thyroid and DHEA (dehydroepiandrosterone) levels and get a USG (ultrasonography) of the pelvis for PCOS. Oral contraceptive pills work well on PCOS, but we need to change their content (pills with antiandrogenic effect) if hirsutism is also present.

I would be happy to help you further if you have any more questions.

Thank you.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Pawar Satyajit Jalinder
Dr. Pawar Satyajit Jalinder

Medical oncology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Internal Medicine

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy